Alert archive / Texas / Heat Advisories in 2017

Heat Advisory 2, NWS Austin/San Antonio, TX

June 17, 20175 counties in Texas

NWS Austin/San Antonio, TX issued this heat advisory at Jun 17, 2017, 4:22 AM CDT for 5 counties in Texas. It took effect at Jun 17, 2017, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2017, 4:22 AM CDT (09:22 UTC)
In effect from
Jun 17, 2017, 1:00 PM CDT
Expired
Jun 17, 2017, 7:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Frio County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 95 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS74 KEWX 170922
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
422 AM CDT Sat Jun 17 2017

TXZ217>220-228-171730-
/O.NEW.KEWX.HT.Y.0002.170617T1800Z-170618T0000Z/
Maverick-Zavala-Frio-Atascosa-Dimmit-
Including the cities of Eagle Pass, Crystal City, Pearsall, 
Pleasanton, and Carrizo Springs
422 AM CDT Sat Jun 17 2017

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

The National Weather Service in Austin/San Antonio has issued a
Heat Advisory, which is in effect from 1 PM this afternoon to
7 PM CDT this evening. 

* TEMPERATURE...102 to 107 degrees with heat index values in the 
  108-112 range. 

* IMPACTS...Very hot temperatures and a relatively moist
  atmosphere will cause elevated heat index values which will pose
  a danger to individuals with prolonged exposure to the heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$
1 follow-up statement
238 
WWUS74 KEWX 171658
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1158 AM CDT Sat Jun 17 2017

TXZ217>220-228-180000-
/O.CON.KEWX.HT.Y.0002.170617T1800Z-170618T0000Z/
Maverick-Zavala-Frio-Atascosa-Dimmit-
Including the cities of Eagle Pass, Crystal City, Pearsall, 
Pleasanton, and Carrizo Springs
1158 AM CDT Sat Jun 17 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...102 to 107 degrees with heat index values in the 
  108-112 range. 

* IMPACTS...Very hot temperatures and a relatively moist
  atmosphere will cause elevated heat index values posing danger
  to people exposed to the heat for an extended period. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

Take extra precautions if you work or spend time outside. When 
possible...reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear light weight and loose fitting clothing when possible
and drink plenty of water.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this heat advisory went out at Jun 17, 4:19 AM CDT, 3 minutes earlier.

Area forecast discussion, Jun 17, 4:19 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
419 AM CDT Sat Jun 17 2017

.SHORT TERM (Today through Sunday)...
Low-level nocturnal stratus is in the midst of developing across the
eastern half of the area this morning. Should see these dissipate
late this morning leaving behind mostly sunny skies. The main
forecast problem in the short-term is going to be the temperature
forecast for today and whether or not our other climate sites besides
Del Rio hit the magical 37.78 degrees Celsius or better known as
100F. Model guidance is warmer than yesterday at the surface and
deterministic models are progging 850 temps to warm by 3-4C versus
yesterday. This is quite a jump in 24 hours with just southerly flow
at 850 mb. So the question is: why are the models showing this
temperature increase? Forecast soundings show the mixed layer
extending above 850 mb so the increase in 850 temps could be
partially blamed on higher surface temperatures, but the soundings
also show substantial warming at 800 mb which is above the mixed
layer.

At 500 mb there is a weak disturbance moving from north to south to
the south of us that was actually in our area today. It was just too
dry and capped to bring any rain chances. The center of the 500 mb
high is well to our west and is actually expected to weaken today as
an upper trough moves into the NW CONUS. One does not normally expect
a weakening ridge to the west to equate to warming surface
temperatures. However, the reason models are hitting on warmer
temperatures today is all due to that exiting shortwave to our south.
500 mb winds today behind this feature will transition from a NNW
direction to a NNE direction which favors subsidence. The sinking
motions in the atmosphere can easily be seen on a 700 mb omega plot.
To compare, omega values yesterday afternoon were near zero and
actually positive in some places which represents rising air. Today,
we should see -2 to -5 mb/s motions which represents strong
subsidence and sinking air.

So how does subsidence lead to warming temperatures? As air sinks,
the pressure increases and the ideal gas law tells us that within
constant volume, if pressure increases temperature has to as well.
This explains why we are expecting the jump in temperatures today.
With higher temperatures, we should see a little more mixing this
afternoon with slightly lower dewpoints. This should mean that
afternoon heat index values will be near yesterday's for most of the
area except the southwest CWA which is expected to be above Advisory
criteria and issued an advisory for this area. The rest of the CWA
will be just under Heat Advisory Criteria and will handle that threat
with an SPS. After night time lows tonight in the middle to upper
70s across much of the area, highs tomorrow will be hot, but about
3-4 degrees cooler than today as the low-level thermal profile cools
with the loss of the increased subsidence.

&&

.LONG TERM (Sunday Night through Friday)...
On Monday, the previously mentioned trough moving into the NW CONUS
will be pushing east into the Ohio Valley and this should send a
weak frontal boundary into Texas Monday afternoon. The GFS/ECMWF both
stall this front near our northern border. This feature in
combination with little capping and abundant moisture could spark off
a couple of thunderstorms in the afternoon and perhaps lingering
into the evening hours. Will introduce a 20 PoP in the northern CWA
Monday afternoon for now, but these could be expanded in areal
coverage as well as extended into Monday evening with later forecasts.
Forecast soundings do show about 3000 J/kg of SBCAPE and an
inverted-v type sounding which could lead to the chance of
microbursts if stronger thunderstorms do develop. The lack of large-
scale forcing for ascent should keep the overall coverage of activity
low. Due to low probabilities and confidence will not mention
anything in the HWO yet.

The focus of the long-term forecast then shifts to the Gulf of Mexico
and the area of disturbed weather southeast of the Yucatan. The ECMWF
is the only model showing a lot of moisture moving into Texas, but
not one of the GFS ensemble members is showing any appreciable precip
late next week. Given the uncertainties, will have a 20 PoP in the
afternoons Thursday and Friday for the far eastern counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             100  76  98  75  96 /   0   0   0   0  10
Austin Bergstrom Intl Airport 100  75  98  74  95 /   0   0   0   0  10
New Braunfels Muni Airport    100  74  98  74  95 /   0   0   0   0  10
Burnet Muni Airport            99  74  95  73  93 /   0   0   0   0  20
Del Rio Intl Airport          105  77 103  76  99 /   0   0   0   0  -
Georgetown Muni Airport        98  75  97  74  94 /   0   0  -   -   20
Hondo Muni Airport            103  74 100  75  98 /   0   0   0   0  -
San Marcos Muni Airport       100  75  97  75  95 /   0   0   0   0  10
La Grange - Fayette Regional   97  76  96  75  95 /   0   0  -   -   10
San Antonio Intl Airport      100  75  99  76  96 /   0   0   0   0  10
Stinson Muni Airport          101  75  99  76  96 /   0   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for
the following counties: Atascosa...Dimmit...Frio...Maverick...
Zavala.

&&

Mesoscale/Aviation...LH
Synoptic/Grids...Hampshire
Hazardous weather outlook, Jun 16, 6:57 PM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
657 PM CDT Fri Jun 16 2017

TXZ171>173-183>194-202>209-217>225-228-180000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
657 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat Index values will once again range from 105 to 110 across
much of the area on Saturday with the higher values across the
Rio Grande Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TB3

In the hours before

Special weather statement, Jun 17, 4:13 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
413 AM CDT Sat Jun 17 2017

TXZ171>173-183>194-202>209-221>225-171115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Wilson-Karnes-
Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Del Rio,
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne,
Blanco, San Marcos, Austin, Bastrop, Giddings, Bracketville,
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart,
La Grange, Floresville, Karnes City, Gonzales, Cuero,
and Halletsville
413 AM CDT Sat Jun 17 2017

...ELEVATED HEAT INDEX VALUES EXPECTED THIS AFTERNOON...

Afternoon temperatures in the upper 90s to lower 100s in
combination with high moisture values will create afternoon heat
indices in the 103 to 107 degree range. Take extra precaution if
you work or spend time outside this afternoon. Wear light weight
and loose fitting clothing when possible, take frequent breaks
while working outside, and drink plenty of water.

Nearby

Heat Advisories in Texas, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.